Xylazine, like fentanyl, is dangerous on its own. It can also be mixed with other drugs enhancing its lethality. In fact, the DEA recently warned about the increase in the amount of xylazine being found mixed with illicit fentanyl.
In Florida, we already named xylazine a Schedule I substance due to its devastating effects on humans. Users of the drug may develop wounds at the point of injection, including necrosis—the rotting of human tissue which can lead to amputation. According to a recent news report, at least 236 Floridians died in 2021 with xylazine in their systems.
I first issued a warning about this substance heading into the spring break season, so Floridians and travelers here on vacation can be aware of the dangers of using illicit drugs. I even released a follow-up warning last week after the DEA issued a Public Safety Alert detailing a spike in seizures of tranq mixed with fentanyl.
I’m urging the DEA to follow our lead and ban this substance. This drug is not an opioid, so it doesn’t respond to opioid reversal agents like Narcan—making the treatment less effective in reversing an overdose in situations involving both drugs.
That is why it is so important that the DEA take action on a nationwide scale. To read our letter to the DEA, click here.
Please never use illicit drugs. These substances could contain xylazine, fentanyl or both. Using just one time could kill.
Stay safe, Florida.